My research lies mostly in the areas of arithmetic geometry and Galois theory.
I like to study curves and abelian varieties and the geometry of their moduli spaces.
I often focus on the p-torsion of Jacobians of curves over finite fields, including results about L-polynomials, maximal curves,
and existence of curves with given p-rank, Newton polygon, or Ekedahl-Oort type.
Using Galois theory, I study group actions on curves, with an emphasis on wildly ramified actions.
In an earlier series of papers, I studied the semi-stable reduction, deformation, and formal patching of curves.
More recently, I have branched in several new directions including abelian varieties over function fields and topological
obstructions to rational points over number fields.
I am a professor in the math department at Colorado State University.
My research is currently supported by NSF grant DMS-15-02227.
Research during summer 2015 was supported by NSA grant 131011.
Research during the periods
7/2011-6/2015, 7/2007-6/2011, 7/2004-6/2007 was supported
in part by NSF grants DMS-11-01712, DMS-07-01303, DMS 04-00461.
I was supported as a VIGRE postdoc at Columbia University from 2000-2003.
Here are links to my publications and preprints.
My arXiv papers
Newton polygons arising for special families of cyclic covers of the projective line
(with W. Li, E. Mantovan, and Y. Tang),
Fully maximal and fully minimal abelian varieties (with V. Karemaker), 27 pages.
Newton polygons of cyclic covers of the projective line branched at three points
(with W. Li, E. Mantovan, and Y. Tang), to appear in Research Directions in Number Theory, Women in Numbers IV,
The de Rham cohomology of the Suzuki curves, to appear in Arithmetic, Geometry, Cryptography, and Coding Theory, CONM, 15 pages.
Current results on Newton polygons of curves, 20 pages,
to appear as Chapter 6, Questions in Arithmetic Algebraic Geometry, Advanced Lectures in Mathematics Book Series.
On the existence of ordinary and almost ordinary Prym varieties, (with E. Ozman), to appear in Asian Journal of Math, 28 pages.
The Galois action and cohomology of a relative
homology group of Fermat curves, (with R. Davis, V. Stojanoska, K. Wickelgren), to appear in Journal of Algebra, 29 pages.
Reduction of dynatomic curves (with
J. Doyle, H. Krieger, A. Obus, S. Rubinstein-Salzedo, L. West), to appear in Ergodic Theory and Dynamical Systems, 47 pages.
Non-ordinary curves with a Prym variety of low p-rank,
(with T. Celik, Y. Elias, B. Gunes, R. Newton, E. Ozman, L. Thomas),
to appear in Proceedings of the Women in Numbers Europe-2 Conference,
Explicit arithmetic of Jacobians of generalized Legendre curves over
global function fields, (with L. Berger, C. Hall, R. Pannekoek, J. Park, R.
Pries, S. Sharif, A. Silverberg, and D. Ulmer), to appear in Memoirs of the American Mathematical Society, 127 pages.
Abhynakar's conjectures in Galois theory: current status and future directions
(with D. Harbater, A. Obus, K. Stevenson), to appear in Bulletin of the American Mathematical Society, 44 pages.
Arithmetic of Abelian Varieties in Artin-Schreier Extensions (with D. Ulmer).
Transactions of the AMS,
368 , 12:8553-8595.
Galois action on the homology of Fermat curves, (with R. Davis, V. Stojanoska, K. Wickelgren),
Directions in Number Theory: proceedings of the 2014 WIN3 workshop, Springer XV, pages 57-86.
2016, Hurwitz theory in positive characteristic, Appendix A, pages 143-150, in Riemann
surfaces and algebraic curves: a first course in Hurwitz theory, by R. Cavalieri and E. Miles, London
Mathematical Society Student texts #87, Cambridge University Press.
Superspecial rank of supersingular abelian varieties and Jacobians (with Jeff Achter),
Journal de Theorie des Nombres de Bordeaux, 27, 3:605-624.
Ekekdahl-Oort type of Jacobians of Hermitian curves (with Colin Weir).
Asian Journal of Math. 19-5 (2015), 845-870.
Generic Newton polygons for curves of given p-rank (with Jeff Achter).
Algebraic Curves and Finite Fields, Cryptography and Other Applications
Editors: Niederreiter, Ostafe, Panario, Winterhof
Radon Series on Computational and Applied Mathematics, 16, 1-21.
Newton polygons for a variant of the Kloosterman family (with Bellowin, Garthwaite, Ozman, Williams, Zhu), Contempory Mathematics, 606, (2013), 47-63.
Ekedahl-Oort strata of hyperelliptic curves in characteristic 2 (with Arsen Elkin), Algebra and Number Theory 7-3, (2013), 507-532.
The a-numbers of Jacobians of Suzuki Curves (with Friedlander, Garton, Malmskog, Weir),
Proceedings of the AMS, 141, (2013), 3019-3028.
Families of Artin-Schreier curves with Cartier-Manin matrix of constant rank (with Shawn Farnell), Linear Algebra and its Applications,
439 (2013), 7:2158-2166.
The automorphism groups of a family of maximal curves (with Robert Guralnick and Beth Malmskog), Journal of Algebra, 361, (2012), 92-106.
Alternating group covers of the affine line (with Jeremy Muskat), Israel Journal of Mathematics, 187 , (2012), 117-139.
The p-rank stratification of Artin-Schreier curves (with Hui June Zhu),
Annales de l'Institut Fourier, 62, (2012) 2: 707-726.
The p-rank strata of the moduli space of hyperelliptic curves (with Jeff Achter),
Advances in Mathematics 227 , (2011), 1846-1872.
A survey of Galois theory of curves in characteristic p (with Kate Stevenson),
Fields Institute Communications 60 , American Mathematical Society, Providence RI, (2011), 169-191.
Semi-direct Galois covers of the affine line,
(with Linda Gruendken, Laura Hall-Seelig, Bo-Hae Im, Ekin Ozman, and Katherine Stevenson)
Fields Institute Communications, 60, AMS, Providence RI, (2011), 201-210.
Wild cyclic-by-tame extensions (with Andrew Obus), Journal of Pure and Applied Algebra, 214, (2010), 5:565-573
The p-torsion of curves with large p-rank,
International Journal of Number Theory, 5 , (2009), 6:1103-1115.
Curves of given p-rank with trivial automorphism group (with Jeff Achter and Darren Glass),
Michigan J. Math., 56 , (2008), 3:583-592.
A short guide to p-torsion of abelian varieties in characteristic p,
Computational Arithmetic Geometry, CONM, 463, (2008) 121-129.
Monodromy of the p-rank strata of the moduli space of curves (with Jeff Achter),
International Mathematics Research Notices, 15, (2008) Art. ID rnn053, 25 pages.
Hyperelliptic curves with a-number 1 in small characteristic (with Arsen Elkin),
Albanian Journal of Math, 1, (2007), 4:245-252.
The integral monodromy of hyperelliptic and trielliptic curves (with Jeff Achter),
Math. Annalen, 338 (2007), (1):187-206.
Wildly ramified covers with large genus, J. Number Theory, 119 (2006) 2:194-209.
Hyperelliptic curves with prescribed p-torsion (with Darren Glass) Manuscripta, 117 (2005) 3:299-317.
Questions on p-torsion of hyperelliptic curves (with Darren Glass)
in Problems from the 2004 Leiden Workshop,
Rendiconti del Seminario Matematico, 113 (2005) 145-149.
On the moduli space of Klein four covers of the projective line (with Darren Glass)
in Computational Aspects of Algebraic Curves, ed. T. Shaska,
Lecture Notes Series in Computing, 13 (2005).
Jacobians of quotients of Artin-Schreier curves,
in Recent progress in arithmetic and algebraic geometry, CONM. 386 (2005) 145-156.
Rigidity, reduction, and ramification (with Irene Bouw),
Math. Annalen. 326 (2003) 4: 802-824.
Conductors of wildly ramified covers III,
Pacific J.Math. 221 (2003) 1:163-182.
Conductors of wildly ramified covers II,
C.R. Acad Sci. Paris, Ser. I 335 (2002) 484-487.
Conductors of wildly ramified covers I,
C.R. Acad Sci. Paris, Ser. I 335 (2002) 481-484.
Families of wildly ramified covers of curves,
Amer. J. Math. 124 (2002), 4:737-768.
Construction of covers with formal and rigid geometry,
in Courbes semi-stables et groupe fondamental en geometrie algebrique, Progr. Math. 187 (2000) 157-167.
My dissertation, "Formal Patching and Deformation of Wildly Ramified Covers of Curves"
was completed in May 2000 at the University of Pennsylvania under the supervision of Professor D. Harbater.
Papers in preparation:
Equiramified deformations of covers in positive characteristic, in preparation.
Back to home page